Alert archive / Alabama / Flash Flood Warnings in 1999
Flash Flood Warning 18, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 7, 1999, 4:00 AM CDT for Covington County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1999, 4:00 AM CDT (09:00 UTC)
- Expired
- May 7, 1999, 6:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 070902 FFWMOB ALC039-071115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 400 AM CDT FRI MAY 7 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN COVINGTON COUNTY IN SOUTHERN ALABAMA * UNTIL 615 AM CDT * AT 357 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN IN SOUTHERN COVINGTON COUNTY ALABAMA...MOVING| SLOWLY NORTHEAST. * THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS IN THE SOUTHERN PART OF THE COUNTY. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:55 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 7, 2:55 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 AM CDT FRI MAY 7 1999 PERSISTANT CELLS CONTINUE TO TRAIN ACROSS ERN PORTIONS OF SW AL AND THE FL PNHDL (MAINLY OKALOOSA FL AND COVINGTON AL) WHERE MODERATE INSTABILITIES AND MOISTURE FLUX CONVERGENCE IS BEING SPARKED BY SHORT WAVE ENERGY CURRENTLY TRACKING ACROSS THE LOWER TN VALLEY. TSTM ACTIVITY IS JUST OUT AHEAD OF A NEARLY STATIONARY COLD FRONT THAT HAS PUSHED TO NEAR MOB AND IS NOT PROGD TO GO MUCH FURTHER EAST...MAYBE TO NEAR DESTIN BY THIS EVENING. EXPECT CURRENT TSTM ACTIVITY TO SLOWLY SLIP EWD THROUGH THE MRNG HOURS AND WEAKEN AS THE SHORT WAVE PULLS OFF TO THE NE...ENDING THE MAINLY FLASH FLOOD THREAT ACROSS THESE COUNTIES BY MID-LATE MRNG. WILL KEEP LOW CHC POPS IN THRU THIS AFTN THO AS COLD FRONT SLOWLY SLIPS EWD INTO A MOIST AND UNSTABLE AIRMASS JUST OUT AHEAD. MODELS SHOW DRIER AIR FILTERING IN OVER MUCH OF THE FA BY THIS EVENING AND THIS SEEMS REASONABLE SO WILL LOWER POPS TO SLIGHT CHC CAT FOR TONIGHT AND SAT. WILL SEE AMPLE SUNSHINE BY SAT AFTN AS WEAK UPPER RIDGE BUILDS IN FROM THE WEST AND HIGH PRES AT THE SURFACE BUILDS IN FROM FL. THIS WILL WARM DAYTIME TMPS BACK UP INTO THE MID-UPR 80S OVER THE WEEKEND WITH SLIGHTLY COOLER LOWS EXPECTED TONIGHT THEN WARMING BACK UP BY SAT NIGHT INTO THE 60S AS ONSHORE FLOW BECOMES BETTER ESTABLISHED ONCE AGAIN. NGM GUIDANCE NUMBERS LOOK CLOSE SO WONT STRAY FAR. OVER THE COASTAL WATERS...WILL DROP COASTAL FLOOD WARNING THIS MORNING AS WINDS AND SEAS WILL CONTINUE TO SUBSIDE TODAY AND SHOULD NOT BE A FACTOR BY ASTRONOMICAL HIGH TIDE LATE THIS AFTN. MOB 85/60/88/64 3121 PNS 82/64/85/66 4221 DTS 82/64/84/66 4221 GZH 85/59/88/62 3121 39
In the hours before
Special weather statement, May 7, 3:33 AM CDT, 27 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-072200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 333 AM CDT FRI MAY 7 1999 ...FLASH FLOOD WATCH IN EFFECT TODAY FOR OKALOOSA FLORIDA AND CONVINGTON ALABAMA... AN UPPER LEVEL DISTURBANCE TO THE NORTH AND A SLOW MOVING COLD FRONT NEAR MOBILE WILL CONTINUE TO INTERACT WITH A MOIST AND UNSTABLE AIRMASS JUST OUT AHEAD OF THE COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY...MAINLY OVER THE FLORIDA PANHANDLE AND EXTREME EASTERN PORTIONS OF SOUTHWEST ALABAMA. THE MAIN THREAT WILL BE FLOOD AND FLASH FLOODING FROM TRAINING STORMS ACROSS MUCH OF THE FLORIDA PANHANDLE FROM SANTA ROSA EASTWARD AND CONVINGTON COUNTY IN SOUTHWEST ALABAMA. STRONG INSTABILITIES WILL ALSO BRING A THREAT OF ISOLATED SEVERE STORMS...WITH LARGE HAIL... STRONG DOWNBURST WINDS AND ISOLATED TORNADOES ALSO POSSIBLE. THE THREAT OF FLOODING AND SEVERE WEATHER IS EXPECTED TO GREATLY DIMINISH BY EARLY AFTERNOON AS THE UPPER LEVEL DISTURBANCE PULLS OUT TO THE NORTHEAST AND THE COLD FRONT SLOWLY PUSHES THE MOIST... UNSTABLE AIRMASS FURTHER EASTWARD. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND BE PREPARED TO ACTIVATE THIS MORNING AS FLOOD PROBLEMS CONTINUE TO THREATEN PORTIONS OF NORTHWEST FLORIDA AND EXTREME EASTERN PORTIONS OF SOUTHWEST ALABAMA. RESIDENTS ARE ENCOURAGED TO MONITOR THE WEATHER SITUATION AND STAY TUNED FOR ADDITIONAL STATEMENTS AND FORECASTS. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB. WWW.NWSMOBILE.NOAA.GOV
Special weather statement, May 7, 3:33 AM CDT, 27 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-072200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 333 AM CDT FRI MAY 7 1999 ...FLASH FLOOD WATCH IN EFFECT TODAY FOR OKALOOSA FLORIDA AND CONVINGTON ALABAMA... AN UPPER LEVEL DISTURBANCE TO THE NORTH AND A SLOW MOVING COLD FRONT NEAR MOBILE WILL CONTINUE TO INTERACT WITH A MOIST AND UNSTABLE AIRMASS JUST OUT AHEAD OF THE COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY...MAINLY OVER THE FLORIDA PANHANDLE AND EXTREME EASTERN PORTIONS OF SOUTHWEST ALABAMA. THE MAIN THREAT WILL BE FLOOD AND FLASH FLOODING FROM TRAINING STORMS ACROSS MUCH OF THE FLORIDA PANHANDLE FROM SANTA ROSA EASTWARD AND CONVINGTON COUNTY IN SOUTHWEST ALABAMA. STRONG INSTABILITIES WILL ALSO BRING A THREAT OF ISOLATED SEVERE STORMS...WITH LARGE HAIL... STRONG DOWNBURST WINDS AND ISOLATED TORNADOES ALSO POSSIBLE. THE THREAT OF FLOODING AND SEVERE WEATHER IS EXPECTED TO GREATLY DIMINISH BY EARLY AFTERNOON AS THE UPPER LEVEL DISTURBANCE PULLS OUT TO THE NORTHEAST AND THE COLD FRONT SLOWLY PUSHES THE MOIST... UNSTABLE AIRMASS FURTHER EASTWARD. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND BE PREPARED TO ACTIVATE THIS MORNING AS FLOOD PROBLEMS CONTINUE TO THREATEN PORTIONS OF NORTHWEST FLORIDA AND EXTREME EASTERN PORTIONS OF SOUTHWEST ALABAMA. RESIDENTS ARE ENCOURAGED TO MONITOR THE WEATHER SITUATION AND STAY TUNED FOR ADDITIONAL STATEMENTS AND FORECASTS. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB. WWW.NWSMOBILE.NOAA.GOV
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:32 AM CDT | Flash Flood Warning | MOB | Covington | 73 min |
| May 7, 1:50 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 70 min |
| May 7, 2:46 AM CDT | Flash Flood Warning | MOB | Covington | 74 min |
| May 7, 3:02 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 88 min |
Nearby
Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.